If you've been given Vancomycin either in the hospital as an I.V. or as an oral tablet, you should be aware of the Vancomycin side effects that may appear after continued use. The Vancomycin side effects mentioned below were seen in clinical trials of the drug. Clinical trials are when the drug is given to patients in a controlled setting and the patients report anything unusual that occurred after dosing.
- If Vancomycin is infused too quickly, there is a syndrome associated called "Red Man's Syndrome." Red Man's Syndrome generally presents itself as a rash, hives, skin coloration, fever, rapid heartbeat, fainting, itching, nausea or vomiting. Now, you might think this is horrible, but if you have a condition like MRSA where you need Vancomycin, the side effects aren't really that bad.
- Vancomycin side effects also affect the nervous system. So, you may have symptoms associated with hearing loss which may, albeit rarely, be irreversible. You may also develop ringing in your ears, which indicates that you've got plenty of Vancomycin in your system. Make sure to tell your doctor of any nervous system symptoms you may develop while on Vancomycin.
- While on Vancomycin, you may see some changes in your urination patterns. This occurs because Vancomycin is filtered out by the kidneys, so increased urination is a common side effect of Vancomycin usage. If you're in the hospital and fairly ill, the hospital staff my catherize you to check your urination flow if you are bedridden.
- Vancomycin is a very powerful drug given to treat conditions resulting from killing off good bacteria in your system. Therefore, make sure to keep track of any adverse events that you experience and discuss them with your health care personnel.